New Mexico, 2018Flash Flood and Heavy Rain in New Mexico, July 10, 2018
July 10, 2018 · NWS EPZ · 2 events in 1 county or zone
Deep Gulf of Mexico moisture continued to stream into the region on southeast flow. Surface dew points were into the lower 60s over much of southern New Mexico and combined with a weak upper level disturbance to produce very heavy rainfall over the Redrock area the morning of July 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep Gulf of Mexico moisture continued to stream into the region on southeast flow. Surface dew points were into the lower 60s over much of southern New Mexico and combined with a weak upper level disturbance to produce very heavy rainfall over the Redrock area the morning of July 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 1:55 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 10, 1:55 AM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
255 AM MDT Tue Jul 10 2018
.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next seven days. Locally heavy rains
are possible which may cause flooding over a few locations.
&&
.DISCUSSION...
Monsoonal weather situation will persist over much of the forecast
period. At the surface broad area of low pressure associated with
thermal/heat low will cover much of the western United States
with high pressure over the southern plains and central Texas most
of the period. This pattern will induce easterly...southeast and
southerly winds in the boundary layer with transport of abundant
moisture sustaining dewpoints in the 50s and lower 60s most
locations. In the upper levels large ridge aloft will be aligned
on an east to west axis from the mid west across the central
Rockies into the Great Basin. Resultant circulation will support
south to southeast flow around 700 mb much of the period with
attendant moisture transport. In addition weak disturbances from
the east will occasionally move into the CWA.
Precipitable water should therefore stay above normal and range
from around 1.2 to 1.5 inches. Extensive cloud cover will limit
diurnal warming but little convective inhibition expected and
afternoon CAPE's forecasted to be around 600 to 1200 J/kg. the
limited heating plus areas of upslope flow around high terrain
should therefore prove sufficient for generally scattered storm
coverage with any embedded upper waves further enhancing
activity.
The high water vapor content plus slow storm movement and indicate
potential for heavy rains over several areas each day, especially
given the wind profiles occasionally favor some back building of
convective cells. Thus primary weather hazard will be flash
flooding.
Longer range guidance show upper ridge to the north dropping
southward. This may cause some decrease in storm coverage early
next week.
&&
.AVIATION...valid 10/12z-11/12z.
Moist unstable air will continue flowing into the region with a
few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms. Otherwise skies generally SCT-BKN040-060 and BKN-
OVC070-120. Winds speeds mostly 5-15kt with gusts to 30 kt near
thunderstorms.
&&
.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next five days. Locally heavy rains
are possible which may cause flooding over a few locations.
Temperatures will remain around 5 degrees below normal with wind
speeds around 5 to 15 mph each day. Overall situation should
reduce the fire danger across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 89 71 90 72 / 30 40 20 30
Sierra Blanca 86 66 88 67 / 30 40 30 30
Las Cruces 87 67 88 68 / 30 40 20 40
Alamogordo 86 68 88 69 / 30 30 20 30
Cloudcroft 63 49 66 53 / 40 40 40 50
Truth or Consequences 87 68 88 69 / 20 30 30 30
Silver City 80 59 80 62 / 40 50 50 40
Deming 87 67 88 67 / 30 40 30 30
Lordsburg 87 68 87 67 / 40 50 40 40
West El Paso Metro 89 70 89 72 / 30 40 20 30
Dell City 89 67 91 68 / 30 40 30 30
Fort Hancock 89 70 91 71 / 30 40 30 30
Loma Linda 84 64 86 66 / 30 40 30 30
Fabens 89 68 90 69 / 30 40 20 30
Santa Teresa 88 68 90 70 / 30 40 20 30
White Sands HQ 87 69 88 71 / 30 40 20 40
Jornada Range 88 66 89 68 / 30 40 20 40
Hatch 88 67 89 68 / 30 40 20 40
Columbus 89 70 90 69 / 30 40 30 30
Orogrande 87 69 89 71 / 30 40 20 30
Mayhill 71 55 75 57 / 40 40 40 40
Mescalero 72 55 76 57 / 40 40 40 50
Timberon 71 54 75 57 / 40 40 40 40
Winston 80 56 81 58 / 30 30 50 40
Hillsboro 84 62 84 64 / 40 50 50 40
Spaceport 86 66 87 68 / 20 30 20 30
Lake Roberts 80 52 79 54 / 40 50 50 40
Hurley 83 60 82 63 / 40 50 40 40
Cliff 86 60 84 59 / 40 50 50 50
Mule Creek 84 60 83 63 / 40 50 40 50
Faywood 83 63 83 64 / 40 50 40 40
Animas 88 67 87 66 / 40 50 40 40
Hachita 87 66 87 66 / 40 50 40 40
Antelope Wells 87 66 87 65 / 40 50 40 40
Cloverdale 84 63 83 63 / 50 50 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05 Rogash
Hazardous weather outlook, Jul 9, 10:28 AM MST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1128 AM MDT Mon Jul 9 2018
NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Mon Jul 9 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will occur this afternoon and
evening. rainfall amounts of 0.25 to 1 inch will be possible. A
few isolated locations could receive up to 2 inches of rain. This
heavy rain may lead to flooding of low water crossings and a few
flood prone areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible each day through the
weekend. rainfall totals of 1 to 2 inches will be possible in
isolated locations each day. This heavy rainfall could lead to
some isolated flooding of low water crossings and flood prone
areas.
.SPOTTER INFORMATION STATEMENT...
If spotters see any flooding or heavy excessive rainfall reports;
please call them into the office via our 800 spotter number or
send the report via Twitter using our office username @NWSElPaso
Heavy Rain, Grant
- When
- July 10, 7:00 AM MST to 10:00 AM MST
- Where
- Grant County, 0.97 mi NW of Redrock
- Reported by
- COOP Observer
- Coordinates
- 32.689, -108.743
Our Cooperative Observer reported 3.10 inches of rain in Redrock and a report from the public had 3.50 inches.
Flash Flood, Grant
- When
- July 10, 10:00 AM MST to 12:00 PM MST
- Where
- Grant County, 2.02 mi WNW of Redrock to 1.45 mi SSW of Redrock
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.689, -108.763
Up to three and a half inches of rain fell across the area between Redrock and Lordsburg resulting in flash flooding and roads becoming impassable along New Mexico Highway 464.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Indiana, July 10, 20182 deaths · 1 event
- Tornado and Flood in Florida, July 10, 20181 death · 1 injured · $1,000 · EF0 · 4 events
- Flash Flooding and Damaging Wind in Arizona, July 10, 20181 injured · $4.0 million · 50 kt wind · 4 events
- Flooding in Alaska, July 10 to 12, 2018$300,000 · 2 events
- Damaging Winds in North Dakota, July 10, 2018$150,000 · 74 kt wind · 3 events
- Damaging Winds in Vermont, July 10, 2018$55,000 · 55 kt wind · 3 events
- Damaging Winds in Missouri, July 10 to 14, 2018$43,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Kentucky, July 10 to 14, 201828 events
- Excessive Heat and Heat in Illinois, July 10 to 14, 201824 events
- Excessive Heat and Heat in Missouri, July 10 to 14, 201816 events
- Hail and Damaging Winds in Montana, July 10, 20181 in hail · 16 events
- Hail and Damaging Winds in New Hampshire, July 10, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773596, 773597.